Alert archive / Minnesota / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 152, NWS Grand Forks, ND

July 14, 2008Mahnomen County, Norman County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 14, 2008, 10:04 PM CDT for Mahnomen County, Norman County, Minnesota. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2008, 10:04 PM CDT (03:04 UTC)
Expired
Jul 14, 2008, 11:00 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Mahnomen County, MN, Norman County, MN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 3.1 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2008-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2008-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1737 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 150304
SVRFGF
MNC087-107-150400-
/O.NEW.KFGF.SV.W.0152.080715T0304Z-080715T0400Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1004 PM CDT MON JUL 14 2008

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAHNOMEN COUNTY IN NORTHWEST MINNESOTA...
  EASTERN NORMAN COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 1100 PM CDT

* AT 1003 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
  STORM WAS LOCATED 6 MILES NORTHWEST OF TWIN VALLEY...OR 36 MILES
  NORTHEAST OF FARGO...MOVING TO THE EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE ABOUT...
  6 MILES SOUTH OF GARY AT 1010 PM CDT...
  TWIN VALLEY AT 1015 PM CDT...
  6 MILES SOUTH OF WAUKON AT 1025 PM CDT...
  FAITH AT 1030 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4749 9557 4716 9557 4716 9652 4749 9648
TIME...MOT...LOC 0304Z 275DEG 26KT 4730 9636

$$

BRAMER
3 follow-up statements
000 
WWUS53 KFGF 150326
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1026 PM CDT MON JUL 14 2008

MNC087-107-150400-
/O.CON.KFGF.SV.W.0152.000000T0000Z-080715T0400Z/
NORMAN MN-MAHNOMEN MN-
1025 PM CDT MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR MAHNOMEN AND EASTERN NORMAN COUNTIES...

AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 6 MILES EAST OF ADA...OR 37 MILES NORTHEAST OF 
FARGO...MOVING TO THE EAST AT 35 MPH. ANOTHER SEVERE THUNDERSTORM 
WAS LOCATED 2 MILES SOUTHEAST OF TWIN VALLEY MOVING TOWARD WAUBUN. 

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TWIN VALLEY BY 1030 PM CDT...
  FAITH AND WAUKON BY 1035 PM CDT...
  MAHNOMEN BY 1040 PM CDT...
  WAUBUN BY 1045 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4749 9557 4716 9557 4716 9652 4749 9648
TIME...MOT...LOC 0325Z 282DEG 49KT 4732 9632

$$

BRAMER
000 
WWUS53 KFGF 150342
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1042 PM CDT MON JUL 14 2008

MNC087-107-150400-
/O.CON.KFGF.SV.W.0152.000000T0000Z-080715T0400Z/
NORMAN MN-MAHNOMEN MN-
1042 PM CDT MON JUL 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT
FOR MAHNOMEN AND EASTERN NORMAN COUNTIES...

AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 2 MILES EAST OF TWIN VALLEY...OR 35 MILES NORTHWEST OF
DETROIT LAKES...MOVING TO THE EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FLOM AND 9 MILES SOUTHWEST OF MAHNOMEN BY 1050 PM CDT...
  WAUBUN BY 1055 PM CDT...

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4749 9557 4716 9557 4716 9652 4749 9648
TIME...MOT...LOC 0342Z 292DEG 36KT 4724 9618

$$

BRAMER
000 
WWUS53 KFGF 150356
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1056 PM CDT MON JUL 14 2008

MNC087-107-150406-
/O.EXP.KFGF.SV.W.0152.000000T0000Z-080715T0400Z/
NORMAN MN-MAHNOMEN MN-
1056 PM CDT MON JUL 14 2008

...THE SEVERE THUNDERSTORM WARNING FOR MAHNOMEN AND EASTERN NORMAN
COUNTIES WILL EXPIRE AT 1100 PM CDT...

AT 1054 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 4 MILES WEST OF WAUBUN...OR 27 MILES NORTH OF
DETROIT LAKES...MOVING TO THE EAST AT 35 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING WILL BE ALLOWED TO EXPIRE AT 1100 PM CDT. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT
TUESDAY MORNING FOR NORTHWESTERN MINNESOTA.

LAT...LON 4749 9557 4716 9557 4716 9652 4749 9648
TIME...MOT...LOC 0356Z 292DEG 36KT 4718 9599

$$

BRAMER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:01 PM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 14, 9:01 PM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
901 PM CDT MON JUL 14 2008

.DISCUSSION...
FORECAST CONCERN THIS EVENING IS SEVERE THUNDERSTORM POTENTIAL IN
THE EASTERN FORECAST AREA. 01Z OBSERVATIONS AND KMVX RADAR TRENDS
ARE SHOWING SLOW SOUTHWARD PROGRESSION OF SURFACE COLD FRONT.
SURFACE CONVERGENCE ALONG THE ADVANCING FRONT HAS BEEN THE LOW
LEVEL FORCING MECHANISM TO GENERATE THIS ACTIVITY. 0-6 KM SHEAR OF
APPROXIMATELY 35 TO 40 KNOTS IS JUST ABOVE SEVERE CRITERIA. MLCAPE
VALUES OF AROUND 1500 J/KG SHOULD DIMINISH SOMEWHAT WITH THE
APPROACHING SUNSET. THUS...THUNDERSTORM SEVERITY SHOULD SLOWLY
CONTINUE TO DIMINISH THROUGH THE REMAINDER OF THE EVENING AS THE
BOUNDARY LAYER BEGINS TO STABILIZE.

OTHERWISE...REMAINDER OF FORECAST GRIDS APPEAR TO BE IN GOOD
SHAPE. THUS...NO OTHER CHANGES TO THE FORECAST ARE ANTICIPATED.

&&

.AVIATION...
THUNDERSTORM POTENTIAL FOR KBJI EXIST UNTIL 03Z AS SURFACE COLD
FRONT MOVES THROUGH AREA. OTHER AIRPORT SITES SHOULD CONTINUE WITH
VFR CONDITIONS THROUGH 18Z TUESDAY. WINDS FOR ALL AIRPORTS SHOULD
BECOME LIGHT AND VARIABLE AFTER SUNSET. WIDELY SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN ACROSS THE FORECAST
AREA AFTER 20Z TUESDAY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...SEVERE THUNDERSTORM WATCH 691 UNTIL 1 AM CDT TUESDAY FOR
NORTH CENTRAL MINNESOTA.

&&

BRAMER
Hazardous weather outlook, Jul 14, 6:41 AM CDT, 15 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT MON JUL 14 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-151145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
641 AM CDT MON JUL 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE OVER PARTS OF NORTHEASTERN
NORTH DAKOTA AND NORTHWESTERN MINNESOTA THIS AFTERNOON INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FROM TUESDAY NIGHT
INTO FRIDAY AND AGAIN ON SATURDAY AND SATURDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

NG

In the hours before

Local storm report, Jul 14, 7:58 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             2 SW SHOOKS             47.85N 94.47W
07/14/2008  E1.00 INCH       BELTRAMI           MN   PUBLIC

&&

G2
Local storm report, Jul 14, 9:29 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
929 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0928 PM     HAIL             KELLIHER                47.94N 94.45W
07/14/2008  E1.00 INCH       BELTRAMI           MN   TRAINED SPOTTER

&&

G2
Local storm report, Jul 14, 9:53 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
953 PM CDT MON JUL 14 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TORNADO          1 E BLACKDUCK           47.73N 94.53W
07/14/2008                   BELTRAMI           MN   LAW ENFORCEMENT

&&

G2

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:13 PM CDTSevere Thunderstorm WarningFGFBeltrami32 min
Jul 14, 8:39 PM CDTSevere Thunderstorm WarningFGFBeltrami66 min
Jul 14, 8:49 PM CDTTornado WarningFGFBeltrami56 min
Jul 14, 9:09 PM CDTTornado WarningFGFBeltrami66 min
Jul 14, 9:24 PM CDTTornado WarningFGFBeltrami66 min
Jul 14, 9:44 PM CDTTornado WarningFGFBeltrami61 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.